Prescription Medications Can Increase Your risk Of Complications During Cataract Surgery
Some prescription medications can increase your risk of complications during cataract surgery. Prescriptions for an enlarged prostate are a known risk factor for Floppy Iris Syndrome. Floppy Iris Syndrome can lead to a number of different problems after cataract surgery. The iris (the colored eye tissue of the eye) will dilate poorly prior to cataract surgery as a side effect. It also develops a tendency to become bouncy and entangled in the site of surgery. The lens capsule that cataract implants are retained shows an increased incidence of breaking and the iris also can assume an irregular shape creating problems with flare and halos. Other complications include detachments of the retina, loose floating fragments of the lens after it is removed, and infections inside the eye. Studies have shown some atrophy of the iris may occur over time in people who take Flomax and other similar drugs that predisposes them to Floppy Iris Syndrome.
Floppy Iris Syndrome And Prostate Drug Eye Problems
Flomax (tamsulosin) first came to the awareness of eye doctors in 2005. Since then an increased risk of eye problems has been found in the category of alpha-1 andrenergic antagonist prescription drugs, including Cardura (Doxazosin Mesylate), Uroxatral (Alfuzosin HCl), and Hytrin (Terazosin HCL). Flomax seems to create significantly more risk of eye complications during cataract surgery than the others, probably due to the fact that it is a selective or more specific blocker of the effected receptor site. Up to 80-90% of people taking Flomax can show signs of a floppy iris during cataract surgery but the incidence of actual complications is much lower, less than one in a hundred. A study reported in the Journal of the American Medical Association in 2009 reported about a threefold increase in risk with recent Flomax use but no increase with the non slective alpha-1 andrenergic antagonist prescription drugs. Other studies have indicated a risk with all of the medications but up to 5x the risk with Flomax (tamsulosin). There may be some atrophy to the iris over time that increases the risk during eye surgery, and it is felt that the risk is still significant years after discointinug the use of Flomax.
Reduce Your Problems From Cataract Surgery- Inform Your Eye Doctor
When highly skilled cataract surgeons are aware of current or past use of this class of drugs they can alter their surgical techniques to account for the possible complications. The risk can be minimalized in the hand of a competent eye doctor. Perhaps the most important factor in floppy iris syndrome is accurately reporting to your eye care practitioner the use of any medications for benign prostate hypertrophy prior to eye surgery. And keep in mind that cataract surgery is one of the most successful procedures done today.